Many hospitals and doctors choose to administer Gentamicin, an antibiotic, for a variety of reasons. Sometimes, doctors give it to women in labor to prevent the spread of venereal disease to the infant. Sometimes, doctors administer it intravenously to help fight off an infection.
In both cases, there are alternative antibiotics that could work instead. Gentamicin is typically chosen because it is very cheap. The hospital or doctor save a few dollars, but you as the patient could be paying the price. As many as 5 to 10 percent of people who take this drug develop hearing loss. Others develop balance issues.
Gentamicin is known to cause secondary ear infections or even bilateral vestibular toxicity. For those who develop more serious symptoms, permanent hearing loss, dizziness and loss of balance, the side effects may be life long. Experts estimate that between 0.1 percent and 1 percent of patients develop a serious reaction that could affect their work, health and quality of life. If doctors administered Gentamicin without an explicit warning about the potential effects on your balance and hearing and you developed symptoms, you need to speak with an experienced medical malpractice attorney as soon as possible.
What is bilateral vestibular toxicity?
Ototoxicity is a medical work for ear poisoning. Bilateral means on both sides. The vestibular system is located in the brain and inner ear. It controls balance and eye movements. Bilateral vestibular toxicity is a condition where both inner ears become damaged by a chemical change in the body. Gentamicin and other members of the aminoglycoside antibiotic family cause inner ear issues in patients. It can be difficult to diagnose bilateral vestibular toxicity before serious symptoms develop. Often, by the time a patient and one’s doctor realize that there is an issue, the drug has already caused side effects.
Doctors are bound by their Hippocratic Oath to first do no harm. Sadly, with the pressure from their employers to make money, many doctors make questionable decisions when caring for their patients. These decisions result from financial considerations instead of the best interests of their patients. In cases where doctors administer Gentamicin, many other antibiotics could likely serve the same purpose. The choice to use this drug or another in its family could have serious and debilitating effects on patients.
Your attorney can help if you’ve suffered drug-related injuries
If you have experienced hearing loss or bilateral vestibular toxicity that has impacted your balance or created an ongoing sense of dizziness, you need to speak with an experienced medical malpractice attorney to help get a proper diagnosis by connecting you with experienced medical professionals. You can also file a malpractice claim to recover your losses, both personal and financial. Ongoing balance issues can severely impact the quality of your life and even you ability to work.
Source: Nov. 30, -0001